Texas, 2011

Hail and Damaging Winds in Texas, June 14, 2011

June 14, 2011 · NWS FWD · 6 events in 2 counties and zones

Storms developed along a stationary boundary located northwest of the region. These storms were aided by a weak disturbance moving through Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$69,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Storms developed along a stationary boundary located northwest of the region. These storms were aided by a weak disturbance moving through Oklahoma. Most of the storms weakened as they eventually moved into north Texas, but one storm produced hail in Young County and another storm produced damaging winds in Wise County. A travel trailer was rolled over in the Crafton area, injuring one person inside. Wind damage occurred in Decatur where several business signs were damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 14, 7:30 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 14, 7:30 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
830 PM CDT TUE JUN 14 2011

.DISCUSSION...

...MESOSCALE FORECAST UPDATE...

REGIONAL RADARS INDICATE A LINE OF THUNDERSTORMS HAS DEVELOPED
ALONG A WEAK COLD FRONT EXTENDING FROM NEAR OKLAHOMA CITY
SOUTHWEST TOWARDS FREDERICK WITH MORE ISOLATED ACTIVITY TRYING TO
DEVELOP NORTH AND WEST OF ABILENE NEAR THE DRYLINE. THIS ACTIVITY
HAS BEEN AIDED BY SOME WEAK LARGE SCALE FORCING FOR ASCENT
ASSOCIATED WITH A SHORTWAVE TROUGH CURRENTLY OVER THE OK PANHANDLE
MOVING SOUTHEAST. REGIONAL SFC OBSERVATIONS INDICATE THAT WINDS
OVER MUCH OF NORTH TX HAVE BACKED AROUND TO THE SOUTH
SOUTHEAST...LIKELY IN RESPONSE TO WEAK CYCLOGENESIS NEAR THE
DRYLINE/COLD FRONT INTERSECTION IN NORTH CENTRAL TX. THIS BACKING
OF THE LOW LEVEL FLOW WAS PROVIDING SOME CONVERGENCE ALONG THE
COLD FRONT AND LIKELY AIDING IN THE MAINTENANCE OF TSTMS BY
INCREASING LOW LEVEL WIND SHEAR WHICH INTERACTS FAVORABLY WITH
TSTM OUTFLOW. 00Z FWD SOUNDING INDICATES A LAYER OF VERY DRY AIR
IN THE H800 TO H600 LAYER CHARACTERIZED BY RH VALUES OF 10 PERCENT
OR LESS.

CURRENT THINKING REGARDING CONVECTION IN NORTH CENTRAL TX IS THAT
IT WILL STRUGGLE TO SUSTAIN ITSELF AS IT MOVES EAST TOWARDS THE
CWA THIS EVENING. AS THIS ACTIVITY ATTEMPTS TO MOVE AWAY FROM THE
WEAK COLD FRONT IT WILL MOVE AWAY FROM THE STRONGEST APPARENT
SOURCE OF FORCING FOR ASCENT. THE LOSS OF DAYTIME HEATING AND THE
TSTM ACTIVITY MOVING INTO THE VERY DRY MID LEVEL AIRMASS IN PLACE
OVER MUCH OF NORTH TX INDICATES THAT THIS ACTIVITY WILL LIKELY
DISSIPATE SHORTLY AFTER SUNSET. AS STORMS MOVE TOWARDS OR INTO THE
CWA THIS EVENING...THEY WILL BE CAPABLE OF PRODUCING STRONG
OUTFLOW WINDS AS EVAPORATIVELY COOLED AIR ENHANCES DOWNDRAFT
STRENGTH. LIGHT PRECIPITATION FALLING OUT OF THE ANVIL REGION OF
THE TSTMS MAY ALSO PRODUCE SOME GUSTY WINDS OUT AHEAD OF THE TSTMS
THIS EVENING.

IF THE STORM IN BAYLOR COUNTY MAINTAINS STRENGTH AS IT MOVES
TOWARDS YOUNG...JACK...OR MONTAGUE COUNTIES...IT WILL BE CAPABLE
OF PRODUCING A SMALL SWATH OF HAIL. OVERALL THE PRIMARY HAZARDS
POSED BY THESE STORMS WOULD APPEAR TO BE LIGHTNING STRIKES
POSSIBLY CAUSING GRASS/BRUSH FIRES TO IGNITE...AND THEN
STRONG...POSSIBLY DAMAGING OUTFLOW WINDS RESULTING FROM THE STORMS
COLLAPSING INTO DRY AIR OVER NORTH TX. BECAUSE STORMS ARE EXPECTED
TO DISSIPATE AS THEY MOVE INTO NORTH TX...DID NOT CHANGE THE POPS
FROM THE 10 PERCENT PREVIOUS SHIFT HAD GOING. UNFORTUNATELY THIS
CURRENT ACTIVITY LOOKS MORE LIKELY TO PRODUCE STRONG WINDS THAN
SUBSTANTIAL RAINFALL OVER THE NORTHWESTERN PORTION OF THE CWA.

CAVANAUGH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  77  98  77  97  78 /   5  10  10  10   5
WACO, TX              75 100  76 100  77 /   0  10  10  10   5
PARIS, TX             74  95  73  96  75 /  10  10  10  10   5
DENTON, TX            74  96  74  97  76 /  10  10  10  10   5
MCKINNEY, TX          74  95  74  94  75 /  10  10  10  10   5
DALLAS, TX            78  98  78  97  79 /   5  10  10  10   5
TERRELL, TX           75  97  75  96  76 /   5  10  10  10   5
CORSICANA, TX         75  98  75  98  76 /   0  10  10  10   5
TEMPLE, TX            73  99  74  99  76 /   0   5   5   5   5
MINERAL WELLS, TX     74 101  75 101  75 /  10  10  10   5   5

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jun 14, 7:40 PM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
840 PM CDT TUE JUN 14 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-160145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
840 PM CDT TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE TONIGHT OVER FAR NORTHWESTERN
PORTIONS OF NORTH TEXAS...GENERALLY NORTHWEST OF A LINE FROM
GAINESVILLE TO BRECKENRIDGE. LARGE HAIL AND DAMAGING WINDS IN
EXCESS OF 60 MPH WILL BE THE PRIMARY THREATS. ACTIVITY IS EXPECTED
TO DIMINISH BY MIDNIGHT CDT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE EXTREME
WESTERN PART OF NORTH TEXAS THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED OVER NORTHWESTERN COUNTIES
THROUGH LATE EVENING...PRIMARILY NORTHWEST OF A GAINESVILLE TO
BRECKENRIDGE LINE.

In the hours before

Special weather statement, Jun 14, 7:17 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
817 PM CDT TUE JUN 14 2011

TXZ100-150145-
YOUNG TX-
817 PM CDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 816 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF OLNEY...MOVING EAST AT 20
MPH. ALTHOUGH THE HEAVIEST RAIN AND HAIL ARE EXPECTED TO STAY NORTH
OF YOUNG COUNTY...GUSTY WINDS IN EXCESS OF 50 MPH ARE POSSIBLE
ACROSS NORTHERN YOUNG COUNTY AS THE STORM BEGINS TO WEAKEN.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY.

LAT...LON 3340 9843 3324 9842 3326 9895 3341 9895
TIME...MOT...LOC 0116Z 279DEG 18KT 3344 9893

85/NH

The radar

The Dyess AFB radar (KDYX), 102 km away, was scanning. The volume nearest the first event began at 01:44 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Young

When
June 14, 7:45 PM CST
Where
Young County, 2.31 mi N of Olney Muni Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.383, -98.817

Nickel to quarter sized hail was reported west of Olney.

Thunderstorm Wind, Wise

When
June 14, 11:01 PM CST
Where
Wise County, 3 mi N of Bridgeport
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.263, -97.770

A 58 MPH wind gust was estimated 3 miles north of Bridgeport.

Thunderstorm Wind, Wise

When
June 14, 11:05 PM CST
Where
Wise County, 1.29 mi ESE of Chico
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
33.292, -97.800

The roof was blown off an unoccupied school in Chico. A few trees were also knocked down across the county.

Thunderstorm Wind, Wise

When
June 14, 11:05 PM CST
Where
Wise County, 3.12 mi W of Park Spgs
Measured
65 kt (75 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
33.394, -97.874

A travel trailer was blown over near Private Road 1889 and County Road 1886 near Crafton. One person inside suffered minor injuries.

Thunderstorm Wind, Wise

When
June 14, 11:10 PM CST
Where
Wise County, Alvord
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.370, -97.680

Nine power poles were knocked down in Alvord.

Thunderstorm Wind, Wise

When
June 14, 11:25 PM CST
Where
Wise County, Decatur
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
33.230, -97.600

Trees were uprooted and snapped in Decatur. The golden arches at McDonald's were knocked down, and the Dairy Queen and Taco Bell signs were also damaged along with other business signs in the city. Power lines were also knocked down and shingles were torn off roofs. A home weather station on Highway 287 on the north side of town measured a 62 MPH wind gust. A 50 foot hackberry tree, the largest in the county, was knocked down in Decatur by the storm, and it fell on a garage, crushing the car underneath.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312581, 321943, 312589, 321940, 323119, 312594.